Oklahoma, 2018

Flash Flooding and Hail in Oklahoma, May 15, 2018

May 15, 2018 · NWS OUN · 22 events in 7 counties and zones

An area of storms moved out of Kansas into northwest Oklahoma early on the 15th, then marched southeastward through the afternoon. A second round started later that evening across central Texas and the Texas panhandle in the vicinity of several boundaries before moving east and northeast into Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms moved out of Kansas into northwest Oklahoma early on the 15th, then marched southeastward through the afternoon. A second round started later that evening across central Texas and the Texas panhandle in the vicinity of several boundaries before moving east and northeast into Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 5:36 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, May 15, 5:36 AM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
636 AM CDT Tue May 15 2018

.DISCUSSION...
Aviation discussion for the 12 UTC TAFs is below.

&&

.AVIATION...
Overall, think VFR conditions will continue.

Timing and locations of SHRA/TSRA/VCTS remain very uncertain at
all sites for the next 24 hours. If SHRA/TSRA affects a given
site, variable gusty winds and brief MVFR/IFR conditions can
be expected.

Patches of MVFR/IFR conditions will occur before 18 UTC Tuesday
near KCSM and KWWR. KPNC may be impacted as well.

Surface winds are generally expected to switch from the south to
the northeast at many sites over the next 24 hours. Winds will be
erratic and gusty at times due to nearby SHRA/TSRA.

MBS

&&

.PREV DISCUSSION... /issued 438 AM CDT Tue May 15 2018/

DISCUSSION...
Storm chances and intensity along with locally heavy
rainfall/flash flooding potential are the forecast challenges
of the day.

The biggest change to the previous forecast was to increase rain
chances this morning across far northern Oklahoma and increase
them this afternoon across across the southern two thirds
of Oklahoma.

This morning, showers and thunderstorms with heavy downpours will
continue before 8 am southeast of an Ardmore to Purcell to
Chandler line associated with a MCV that was located southwest of
Seminole at 430 am. No severe storms are expected due to weak
shear (0-6 km bulk shear 15-20 kt) and limited instability (MUCAPE
near or less than 1000 J/kg). Additional storms in southern
Kansas due to 700 mb moisture convergence will continue to move
southeast into northern Oklahoma. These storms should stay below
severe limits as well due to limited instability and may weaken
throughout the morning as the mid level jet veers and weakens.

This afternoon and evening, some strong to severe thunderstorms
with large hail, damaging winds, and very heavy rainfall will be
possible across Oklahoma and north Texas, but not sure how storms
will evolve. Latest CAMs/model guidance seem to be all over the
place with storm location, number of storms, and storm mode. Best
guess is that first storms this afternoon would form near an old
outflow boundary/effective surface front that may be as far north
as a Cheyenne to Ponca City line and as far south as the Red
River sometime in the 2 to 5 pm time frame once convective
temperatures in the mid to upper 80s are reached. Additional
storms that form over west Texas may get into far western Oklahoma
and southwestern Oklahoma after 6 pm from the west. Kept the
highest rain chances over the southern half of Oklahoma, generally
40-50%, this afternoon. Kept the highest rain chances 40-60% this
evening over western north Texas. Some weak subsidence behind the
current MCV near Seminole may limit storm development/coverage
this afternoon. Storms overall should weaken during the nighttime
hours, especially without a strong low level jet or strong mid
level impulse to sustain convection.

Instability this afternoon and evening will again be rather high
across the area (MLCAPE 1000-3000 J/kg) with the highest
instability expected near and south of the Red River. The amount
of instability is not expected to be as high compared to
yesterday. Deep layer shear will not be all that strong (0-6 km
shear 20-40 kt), though a bit higher than yesterday, especially in
southwestern Oklahoma and western north Texas where the potential
for supercells with large hail will be higher. Overall, expect
slow moving pulse/multicell clusters as the main storm modes.
Most storms are expected to move southeast around 15-20 mph. Model
forecast DCAPE values of 1000-1300 J/kg certainly support the
potential for damaging winds. Tornado potential appears to be
very low due to weak low level shear (below 0-1 km bulk shear
below 20 kt).

Very heavy rainfall rates (1"/hr to 5"/hr) may result as well
this afternoon and tonight due to near climatological maximum
precipitation values. This could result in localized
flash flooding.

Highs today remain challenging due to some cloud cover
and rainfall. Generally, preferred the warmer side of guidance
numbers thinking some sunshine will occur today in most areas.
Readings today will be cooler than yesterday. Surface dewpoints
may pool and climb into the lower 70s south of the main outflow
boundary/effective cold front this afternoon/evening.

Wednesday into Wednesday night, kept chances for showers and
storms across much of Oklahoma and north Texas due to the
mid/upper trough nearby as well as abundant moisture and
instability, though storm coverage may be less than today.
There is some potential for a few strong to severe storms due to
sufficient instability and marginal shear in the form of damaging
winds and large hail. Slow moving storms would support locally
heavy rainfall.

Thursday through Friday night, lower rain chances and increasing
temperatures are generally forecast due to mid/upper level
ridging. Still cannot completely rule out some storms, especially
across western Oklahoma and western north Texas where storms over
the High Plains may move in during the nighttime hours. An
increasing low level jet both Thursday night and Friday night may
allow for organized severe storms to get into at least western
Oklahoma and western north Texas before weakening as they get
farther east.

Saturday and Saturday night, rain/storm chances will likely increase
again with the approach of a cold front. Strong to severe storms
with heavy rainfall, damaging winds, and some hail may be
possible by late Saturday. Kept high rain chances Saturday night.

Next Sunday and Monday, slightly cooler weather may occur. The
cold front may stall somewhere not far from the Red River and
bring some chances for showers and storms, though confidence
remains low.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  65  84  65 /  50  30  30  20
Hobart OK         87  64  86  66 /  40  40  20  30
Wichita Falls TX  89  66  88  67 /  40  40  20  20
Gage OK           81  60  84  61 /  40  40  30  30
Ponca City OK     83  61  83  62 /  60  20  50  20
Durant OK         84  67  87  67 /  50  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17
Hazardous weather outlook, May 15, 8:37 AM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
937 AM CDT Tue May 15 2018

OKZ004>048-050>052-TXZ083>090-161445-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
937 AM CDT Tue May 15 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms between 2 pm
this afternoon and 11 pm tonight across portions of western and
southwestern Oklahoma and all of western north Texas.

The Marginal Risk area includes locations south and west of a line
from Woodward to Watonga to Chickasha and Waurika line.

Damaging wind gusts up to 70 mph and large hail up to the size of
golfballs are possible this afternoon and evening in the Marginal
Risk area.

..Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 3 inches in a short period of
time from slow moving thunderstorms may cause flash flooding in
a few locations across Oklahoma and western north Texas today
and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few strong to severe thunderstorms are possible Wednesday
through Friday. Western Oklahoma and western north Texas may have
slightly higher chances for severe storms Wednesday through
Friday during the nighttime hours.

Additional strong to severe thunderstorms will likely return to
parts of Oklahoma and north Texas late Saturday with the passage
of a cold front.

Thunderstorms may linger Sunday and Monday across parts of
Oklahoma and north Texas.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slow moving thunderstorms may cause flash flooding in a few
locations across Oklahoma and north Texas on Wednesday as well as
late Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/30

In the hours before

Local storm report, May 15, 9:42 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1042 AM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     CHEROKEE                36.76N 98.36W
05/14/2018                   ALFALFA            OK   LAW ENFORCEMENT

            LATE REPORT. WALL OF A BUILDING BLOWN DOWN
            ON THE NORTH SIDE OF CHEROKEE. WINDOW BLOWN
            OUT OF ANOTHER BUILDING IN TOWN. TREE LIMBS
            AND POWER LINES DOWN. TIME OF OCCURRENCE
            ESTIMATED BY RADAR.

&&

BRB
Local storm report, May 15, 9:47 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1047 AM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     5 NNE GREAT SALT PLAINS 36.79N 98.16W
05/14/2018                   ALFALFA            OK   LAW ENFORCEMENT

            LATE REPORT. TREES AND POWER LINES DOWN ONE
            AND A HALF MILES SOUTH OF HIGHWAY 11 ON
            HIGHWAY 38. TIME OF OCCURRENCE ESTIMATED BY
            RADAR.

&&

BRB
Special weather statement, May 15, 10:07 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1107 AM CDT TUE MAY 15 2018

OKZ024-151645-
Canadian OK-
1107 AM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian County
Until 1145 AM CDT...

AT 1105 AM CDT, a strong thunderstorm was located 8 miles northwest
of Cogar, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3552 9806 3538 9801 3538 9830 3551 9831
      3553 9831
TIME...MOT...LOC 1605Z 239DEG 11KT 3543 9822

..speg.
Local storm report, May 15, 10:10 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1110 AM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     1 S BERLIN              35.44N 99.63W
05/14/2018  E65 MPH          ROGER MILLS        OK   PUBLIC

&&
Special weather statement, May 15, 10:10 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1110 AM CDT TUE MAY 15 2018

OKZ023-151645-
Caddo OK-
1110 AM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Caddo County Until
1145 AM CDT...

AT 1108 AM CDT, a strong thunderstorm was located 4 miles east of
Carnegie, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3501 9862 3516 9859 3518 9828 3495 9828
TIME...MOT...LOC 1608Z 270DEG 12KT 3510 9853

..speg.
Local storm report, May 15, 10:13 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1113 AM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 W MADGE               34.90N 99.98W
05/14/2018  E1.00 INCH       HARMON             OK   PUBLIC

&&

The radar

The Altus AFB radar (KFDR), 90 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 hail, 3 flash flood. Local standard time, as filed.

Hail, Caddo

When
May 15, 10:14 AM CST
Where
Caddo County, 0.69 mi N of Carnegie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.110, -98.600

Hail, Grady

When
May 15, 11:10 AM CST
Where
Grady County, 0.69 mi N of Verden
Measured
1 in hail
Reported by
Public
Coordinates
35.090, -98.090

Thunderstorm Wind, Grady

When
May 15, 11:24 AM CST
Where
Grady County, 0.69 mi N of Chickasha Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.090, -97.970

Thunderstorm Wind, Grady

When
May 15, 11:30 AM CST
Where
Grady County, 2.68 mi SE of Chickasha Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.050, -97.940

Trees and power poles downed by winds. Gas station awning collapsed. Roof damage to several structures including a church.

Thunderstorm Wind, Grady

When
May 15, 11:40 AM CST
Where
Grady County, 4.47 mi ENE of Norge
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.020, -97.930

Thunderstorm Wind, Grady

When
May 15, 11:40 AM CST
Where
Grady County, 2.7 mi E of Norge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.989, -97.952

Power pole blown down on 16th street.

Flash Flood, Grady

When
May 15, 11:50 AM CST to 2:50 PM CST
Where
Grady County, 0.52 mi SE of Chickasha Arpt to 1.32 mi SSW of Chickasha Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.074, -97.965

One to two feet of water on highway 81 in Chickasha. Some roadways had up to three feet of water flowing over them.

Hail, Stephens

When
May 15, 12:46 PM CST
Where
Stephens County, 4.86 mi SW of Bray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.590, -97.880

Thunderstorm Wind, Garvin

When
May 15, 1:12 PM CST
Where
Garvin County, 2.07 mi S of Pauls Valley
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
34.710, -97.220

Hail, Garvin

When
May 15, 1:16 PM CST
Where
Garvin County, 2.42 mi NE of Wynnewood
Measured
1 in hail
Reported by
Public
Coordinates
34.660, -97.125

Ground covered in hail by a few inches.

Thunderstorm Wind, Garvin

When
May 15, 1:16 PM CST
Where
Garvin County, 2.44 mi NE of Wynnewood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.661, -97.126

Carport and trees damaged on N county road 3300. Radar estimated time.

Thunderstorm Wind, Murray

When
May 15, 1:38 PM CST
Where
Murray County, 4.15 mi N of Sulphur
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.570, -96.970

Small limbs down. Observer estimated 60-70 mph winds.

Thunderstorm Wind, Murray

When
May 15, 1:40 PM CST
Where
Murray County, 3.64 mi NNE of Sulphur
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.560, -96.950

Thunderstorm Wind, Murray

When
May 15, 1:40 PM CST
Where
Murray County, 4.15 mi N of Sulphur
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.570, -96.970

Roof damage was reported. Time estimated based on previous reports.

Thunderstorm Wind, Murray

When
May 15, 1:40 PM CST
Where
Murray County, 0.57 mi W of Sulphur
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.510, -96.980

Several reports of tree damage and downed powerlines. Time estimated based on previous reports.

Thunderstorm Wind, Murray

When
May 15, 1:40 PM CST
Where
Murray County, 0.69 mi N of Sulphur
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.520, -96.970

Several tree limbs snapped up to a foot in diameter. Time estimated based on nearby Mesonet report.

Flash Flood, Garvin

When
May 15, 1:45 PM CST to 4:45 PM CST
Where
Garvin County, 0.13 mi WSW of Pauls Valley to 0.15 mi W of Pauls Valley
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.739, -97.222

Eight inches of water flowing over Highway 19 and Walnut St intersection.

Flash Flood, Murray

When
May 15, 2:20 PM CST to 5:20 PM CST
Where
Murray County, 4.55 mi N of Sulphur to 4.54 mi N of Sulphur
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
34.576, -96.971

Water over the roadway. Estimated 4-6 inches from photo.

Hail, Bryan

When
May 15, 3:08 PM CST
Where
Bryan County, Mead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.000, -96.510

Thunderstorm Wind, Jackson

When
May 15, 10:25 PM CST
Where
Jackson County, 1.14 mi W of (Lts)altus Afb
Measured
55 kt (63 mph) measured gust
Reported by
Law Enforcement
Coordinates
34.660, -99.310

Thunderstorm Wind, Jackson

When
May 15, 10:30 PM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Hail, Caddo

When
May 15, 11:07 PM CST
Where
Caddo County, 0.89 mi NW of Carnegie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.110, -98.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753817, 753818, 753819, 753833, 753821, 753835, 753843, 753822, 753823, 753824, 753837, 753826, 753827, 753838, 753839, 753840, 753845, 753846, 753828, 753829, 753830, 753831.